Alert archive / Texas / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 264, NWS Midland/Odessa, TX

July 4, 2009Midland County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jul 4, 2009, 5:33 PM CDT for Midland County, Texas. It was in force for 57 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 4, 2009, 5:33 PM CDT (22:33 UTC)
Expired
Jul 4, 2009, 6:30 PM CDT
In force
57 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon

County Midland County, TX

The radar

The Midland/Odessa radar (KMAF), 25 km from the middle of the area, began a volume at 22:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 4, 5:50 PM CDTHAIL 1Midland, TXHAIL RANGED IN SIZE FROM NICKEL TO QUARTER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 10.6 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2009-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 598 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2009-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 123 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
598 J/kg
Mixed-layer CIN
-195 J/kg
Mixed-layer LCL
1507 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
123 m²/s²
0-3 km storm-relative helicity
202 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 042233
SVRMAF
TXC329-042330-
/O.NEW.KMAF.SV.W.0264.090704T2233Z-090704T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
533 PM CDT SAT JUL 4 2009

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MIDLAND COUNTY IN WEST TEXAS...

* UNTIL 630 PM CDT

* AT 531 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS  
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR COTTON FLAT...OR 9 MILES   
  SOUTH OF MIDLAND...MOVING NORTHEAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...
  VALLEY VIEW...
  SPRABERRY...
  GREENWOOD...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH... PREPARE 
IMMEDIATELY FOR DAMAGING WINDS... AND DEADLY CLOUD TO GROUND 
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO SHELTER...PREFERABLY INSIDE 
A STRONG BUILDING AWAY FROM WINDOWS.

&&

LAT...LON 3208 10179 3186 10178 3170 10184 3171 10219
      3207 10215
TIME...MOT...LOC 2233Z 247DEG 9KT 3188 10202

$$
2 follow-up statements
000 
WWUS54 KMAF 042247
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
547 PM CDT SAT JUL 4 2009

TXC329-042330-
/O.CON.KMAF.SV.W.0264.000000T0000Z-090704T2330Z/
MIDLAND TX-
547 PM CDT SAT JUL 4 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR MIDLAND COUNTY...

AT 543 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
VALLEY VIEW...OR ABOUT 9 MILES SOUTHEAST OF MIDLAND...MOVING 
NORTHEAST AT 10 MPH AND CAPABLE OF GUSTS TO NEAR 60 MPH. THERE IS 
ALSO A SECOND SEVERE STORM IN NORTHWEST PARTS OF THE CITY OF MIDLAND 
AND THE PUBLIC HAS REPORTED DIME SIZE HAIL AT LOOP 250 AND WADELY AT 
544 PM. THIS STORM TOO MAY PRODUICE GUSTY WINDS TO 60 MPH AND HEAVY 
RAIN WITH LOCAL FLOODING.

SOME LOCATIONS AFFECTED BY THESE SEVERE THUNDERSTORMS 
INCLUDE...VALLEY VIEW...SPRABERRY AND GREENWOOD...AND MIDLAND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH... PREPARE 
IMMEDIATELY FOR DAMAGING WINDS... HAIL... HEAVY RAIN... AND DEADLY 
CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO 
SHELTER...PREFERABLY INSIDE A STRONG BUILDING AWAY FROM WINDOWS.

&&

LAT...LON 3208 10179 3186 10178 3170 10184 3171 10219
      3207 10215
TIME...MOT...LOC 2245Z 247DEG 9KT 3189 10199

$$
000 
WWUS54 KMAF 042322
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
622 PM CDT SAT JUL 4 2009

TXC329-042330-
/O.CON.KMAF.SV.W.0264.000000T0000Z-090704T2330Z/
MIDLAND TX-
622 PM CDT SAT JUL 4 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR MIDLAND COUNTY...

AT 618 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 10
MILES SOUTH OF VALLEY VIEW...OR ABOUT 16 MILES SOUTHEAST OF 
MIDLAND...MOVING NORTHEAST AT 20 MPH. THE STORM IN THE MIDLAND AREA 
HAS WEAKENED BELOW SEVERE LEVELS. ALSO NEW STORMS HAVE DEVELOPED IN 
SOUTHWEST MIDLAND COUNTY AND MAY EVENTUALLY MOVE NEAR THE CITY 
MIDLAND BY 7 PM.

SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM 
INCLUDE...SPRABERRY AND RURAL AREAS OF SOUTH CENTRAL MIDLAND COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH... PREPARE 
IMMEDIATELY FOR DAMAGING WINDS...HEAVY RAIN... AND DEADLY CLOUD TO 
GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO SHELTER...PREFERABLY 
INSIDE A STRONG BUILDING AWAY FROM WINDOWS.

&&

LAT...LON 3208 10179 3186 10178 3170 10184 3171 10219
      3207 10215
TIME...MOT...LOC 2319Z 228DEG 16KT 3180 10194

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 2:38 PM CDT, 2 hours 55 minutes earlier.

Area forecast discussion, Jul 4, 2:38 PM CDT, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
238 PM CDT SAT JUL 4 2009

.DISCUSSION...

LATEST SFC ANALYSIS SHOWS A LARGE...INVERTED TROUGH EXTENDING FROM
WEST TEXAS NE TO THE MID MS VALLEY...AND A WEAK COLD FRONT EXTENDING
FROM EAST CENTRAL KS TO NE NM.  MEANWHILE...AREA RADARS SHOW
CONVECTION HAS INITIATED OVER THE MOUNTAINS AND DEVELOPED INTO THE
PLAINS.  12Z KMAF RAOB CAME IN VERY UNSTABLE...W/SBCAPES APPROACHING
3500 J/KG...BUT W/WEAK MID-LEVEL LR/S AND HIGH WET-BULB ZEROES.
PWATS ARE OVER 150 PCT OF NORMAL...AND W/LIGHT WESTERLY STEERING
FLOW...HEAVY RAINFALL/FLASH FLOODING WILL BE THE MAIN CONCERNS
OVERNIGHT AND THE NEXT FEW DAYS.  AS IN THE PAST FEW DAYS...MOST OF
THE ONGOING CONVECTION SHOULD DISSIPATE W/LOSS OF DIURNAL
HEATING...BUT AFOREMENTIONED COLD FRONT WILL CONTINUE MOVING TOWARDS
THE AREA...W/MODELS CONSISTENTLY BRINGING IT THRU KMAF AT AROUND 12Z
SUNDAY.  FRONT IS THEN PROGGED TO STALL SW-NE ACROSS THE CWA
SUNDAY...BEFORE EXITING TO THE SE SUNDAY NIGHT.  NW FLOW ALOFT THEN
RESUMES...AND THE NAM...GFS...AND ECMWF ALL BRING A SHORTWAVE AND
POSSIBLE MCS THRU THE NE CWA MONDAY NIGHT.  BRIEFLY TOYED AROUND
W/ISSUING A FFA THRU SUNDAY NIGHT...BUT WOULD PREFER DEEPER WARM
CLOUD DEPTHS TO AID IN COLLISION/COALESCENCE PROCESSES...AND A
STRONGER LLJ.  STILL ISOLATED FLASH FLOODING CANNOT BE RULED
OUT...GIVEN SLOW STORM MOTION.

TEMPS IN THE SHORT TERM WILL BE TRICKY...GIVEN THE WEAK
FRONT...CLOUD COVER...AND PRECIPITATION...BUT FCST SOUNDINGS AND
850MB TEMP PROGS SUGGEST A BLEND OF GUIDANCE...LEANING CLOSER TO MET
NUMBERS THAN MAV.  FOR THE EXTENDED...MODELS BUILD THE RIDGE BACK
EASTWARD INTO WEST TEXAS/SE NM...FOR A BIG WARMUP BY MIDWEEK.  GFS
TEMP FIELDS AND SOUNDINGS INCREASE 850MB TEMPS TO OVER 30C IN PLACES
BY WEDNESDAY...WHICH WOULD SUGGEST GUIDANCE MAY BE A LITTLE COOL.
IN GENERAL...WE STAYED ON THE WARMER SIDE.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              73  90  67  89  /  20  30  20  20
CARLSBAD NM                71  91  68  91  /  40  30  20  10
DRYDEN TX                  76 101  75  97  /  10  20  20  20
FORT STOCKTON TX           73  95  70  91  /  20  20  20  20
GUADALUPE PASS TX          67  87  66  90  /  30  30  20  20
HOBBS NM                   70  88  66  90  /  40  30  20  10
MARFA TX                   65  87  63  88  /  30  30  20  20
MIDLAND INTL AIRPORT TX    73  92  67  90  /  20  20  30  20
ODESSA TX                  73  92  67  91  /  30  20  30  20
WINK TX                    76  94  69  95  /  30  30  20  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

01/44
Hazardous weather outlook, Jul 4, 1:57 PM CDT, 3 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
157 PM CDT SAT JUL 4 2009

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-051900-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
157 PM CDT SAT JUL 4 2009 /1257 PM MDT SAT JUL 4 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS MUCH OF THE
AREA THIS AFTERNOON...WITH THUNDERSTORM COVERAGE BECOMING MORE
WIDESPREAD TONIGHT AS A COLD FRONT APPROACHES THE AREA. SOME OF
THESE STORMS WILL BE CAPABLE OF PRODUCING GUSTY WINDS...LOCALLY
HEAVY RAINFALL AND FREQUENT LIGHTNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS WILL REMAIN IN THE FORECAST THROUGH THE WEEKEND INTO
EARLY NEXT WEEK ACROSS A GOOD PORTION OF THE AREA. ON SUNDAY AND
MONDAY...THE MAIN CONCERN WITH THESE STORMS WILL BE HEAVY RAINFALL
AS A COLD FRONT STALLS ACROSS THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Jul 4, 4:15 PM CDT, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
415 PM CDT SAT JUL 4 2009

TXZ058-067-075-042145-
WARD-PECOS-REEVES COUNTY AND UPPER TRANS PECOS-
415 PM CDT SAT JUL 4 2009

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR EAST CENTRAL REEVES...NORTH
CENTRAL PECOS AND SOUTH CENTRAL WARD COUNTIES.

AN INTENSIFYING THUNDERSTORM WAS LOCATED OVER COYANOSA AT 414 PM
CDT...MOVING NORTH AT 15 MPH.

AS THIS THUNDERSTORM INCREASES...SEVERE WEATHER MAY DEVELOP RAPIDLY.

GUSTY WINDS... SMALL HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR PORTIONS OF WEST TEXAS
UNTIL 800 PM CD SATURDAY EVENING.
Special weather statement, Jul 4, 4:19 PM CDT, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
419 PM CDT SAT JUL 4 2009

TXZ045-046-042145-
GAINES-DAWSON-
419 PM CDT SAT JUL 4 2009

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHEASTERN GAINES AND
NORTHWESTERN DAWSON COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 6 MILES NORTHEAST OF CEDAR LAKE AT
417 PM CDT...MOVING NORTHEAST AT 10 MPH. OTHER STORMS ARE SCATTERED
ACROSS THIS AREA AND GENERALLY REMAIN NORTH OF HIGHWAY 62/180 AND
EAST OF SEMINOLE.

GUSTY WINDS TO 55 MPH... HEAVY RAIN... SMALL HAIL... AND DEADLY
LIGHTNING ARE POSSIBLE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT
SATURDAY EVENING FOR GAINES AND DAWSON COUNTIES.
Special weather statement, Jul 4, 4:59 PM CDT, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
459 PM CDT SAT JUL 4 2009

TXZ058-067-042230-
WARD-REEVES COUNTY AND UPPER TRANS PECOS-
459 PM CDT SAT JUL 4 2009

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR EAST CENTRAL REEVES AND WESTERN
WARD COUNTIES.

AN INTENSIFYING THUNDERSTORM WAS LOCATED 6 MILES SOUTHEAST OF BARSTOW
AT 459 PM CDT...MOVING NORTHEAST AT 10 MPH.

AS THIS THUNDERSTORM INCREASES...SEVERE WEATHER MAY DEVELOP RAPIDLY.

GUSTY WINDS... SMALL HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT
SATURDAY EVENING FOR WEST TEXAS.
Special weather statement, Jul 4, 5:05 PM CDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
505 PM CDT SAT JUL 4 2009

TXZ047-048-042230-
SCURRY-BORDEN-
505 PM CDT SAT JUL 4 2009

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHEASTERN BORDEN AND
NORTHWESTERN SCURRY COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 3 MILES SOUTH OF FLUVANNA NEAR FM
1269 AT 504 PM CDT...MOVING NORTHEAST AT 15 MPH.

GUSTY WINDS TO 55 MPH... HEAVYV RAIN... SMALL HAIL... AND DEADLY
LIGHTNING ARE POSSIBLE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT
SATURDAY EVENING FOR BORDEN AND SCURRY COUNTIES.
Special weather statement, Jul 4, 5:17 PM CDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
517 PM CDT SAT JUL 4 2009

TXZ062-042245-
MIDLAND-
517 PM CDT SAT JUL 4 2009

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHERN MIDLAND COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTHWEST OF COTTON FLAT AT
517 PM CDT...MOVING EAST AT 10 MPH. THIS STORM MAY AFFECT PARTS OF
MIDLAND AND INTERSTATE 20 IN VICINITY OF MIDLAND.

GUSTY WINDS TO 55 MPH... HEAVY RAIN... SMALL HAIL... AND DEADLY
LIGHTNING ARE POSSIBLE.
Special weather statement, Jul 4, 5:30 PM CDT, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
530 PM CDT SAT JUL 4 2009

TXZ048-042300-
SCURRY-
530 PM CDT SAT JUL 4 2009

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR CENTRAL SCURRY COUNTY.

A STRONG THUNDERSTORM WAS LOCATED OVER UNION AT 528 PM CDT...MOVING
NORTH AT 15 MPH. THIS STORM WILL BE NEAR UNION AND SNYDER THROUGH 6
PM.

GUSTY WINDS TO 55 MPH... SMALL HAIL... HEAVY RAIN... AND DEADLY
LIGHTNING ARE POSSIBLE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT
SATURDAY EVENING SCURRY COUNTY.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 3:42 PM CDTAreal Flood AdvisoryMAFPecos3 hr
Jul 4, 5:54 PM CDTAreal Flood AdvisoryMAFMidland111 min
Jul 4, 6:45 PM CDTAreal Flood AdvisoryMAFHoward2 hr
Jul 4, 6:55 PM CDTFlash Flood WarningMAFMidland2 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.